- Diabetic Emergencies
- Insulin Side Effects
- Dawn Phenomenon
- Motor Neuropathy
- Hyperosmolar Hyperglycemic State (HHS)
- Diabetic Ketoacidosis or DKA
- Diabetic Nephropathy (Kidney Disease)
- Diabetic Foot Infections & Foot Problems
- Diabetic Retinopathy (Eye Disease)
- Diabetic Neuropathy (Nerve Damage)
- Coronary Heart Disease
- Screening for Diabetes Complications
- Long Term Complications of Diabetes
- Short Term Complications of Diabetes
- Effects of Diabetes
People with diabetes can experience life-threatening emergencies due to blood sugar levels being either too high or too low.
Short-term complications such as low blood sugar (hypoglycemia) can lead to severe hypoglycemia, while high blood sugar (hyperglycemia) can result in diabetes ketoacidosis (DKA) and Hyperosmolar Hyperglycemic Nonketotic Syndrome (HHNS).
Severe hypoglycemia can lead to unconsciousness or coma, while DKA can be a life-threatening complication of diabetes.
In some cases, an ambulance may need to be called, but how can you identify what constitutes as a diabetic emergency?
What are diabetic emergencies?
Mild hypoglycemia can usually be treated at home, as can slightly high blood sugars, and will not require any emergency assistance.
It can be difficult to assess when you should ring for an ambulance, with calls to 911 required to be completely necessary and in the event of no other options.
An ambulance should only be called if you have very high or very low blood sugars and neither you, nor anybody nearby, is confident that they can help you.
Situations that involve fitting, vomiting and unconsciousness, that can be attributed to diabetes, are extremely serious and require an ambulance to be called if nobody else can be of assistance.
Severe hypoglycemia is generally recognised as hypoglycemia that can lead to convulsions (fitting) and unconsciousness.
This situation can become dangerous without prompt treatment, especially if an insulin overdose has occurred or there is a risk of unconsciousness.
If coherent enough, it may be that you can recover from very low blood sugar yourself, and it is your responsibility to make sure you always have sugar on you to treat hypos.
A safe and effective method of boosting someone’s blood sugar levels if they are experiencing severe hypoglycemia is by injecting them with glucagon.
Ensure the glucagon kit is in date and follow the instructions carefully before usage.
Before administering the glucagon injection, you should make sure the recipient is in the recovery position as glucagon can lead to vomiting.
Calling an ambulance
If a glucagon kit is not available at the time, and the person suffering severe hypoglycemia starts to feel unwell, then an ambulance should be called for.
Losing consciousness and disorientation are symptoms of severe hypoglycemia, and these signs should be recognised as an emergency situation if you cannot help the individual.
Diabetic ketoacidosis (DKA)
Diabetic ketoacidosis is a serious condition which develops if blood glucose levels become very high.
Hyperglycemia is often the first sign of DKA – if you record a blood test of over 240 mg/dl you should then test for ketones.
If this test proves positive for ketones above 1.5 mmol/l, medical advice should be sought with a doctor or healthcare professional. If you start to feel unwell, however, and display typical symptoms of DKA such as vomiting and deep laboured breathing – emergency help should be called for.
DKA can be detected on somebody if they have a fruity smell on their breath, similar to nail varnish, or the person is incoherent and unable to help him or herself. 911 should then be called.
You should always carry medical identification stating your diabetes on your person in the event that an emergency occurs.
This identification will help people near you, as well as paramedics, recognize your diabetes and that emergency care may be required to help you.
Emergencies at school, college or work
Whether you are at school, college, university or you work full-time, you should alert the people around you that you have diabetes.
Explaining potential emergency situations will be beneficial so they know what to do in the event of an emergency, should one develop.
It is also best to always disclose your diabetes to your employer, even if you are worried about doing so.
While the ambulance arrives
Upon telling the people around you that you have diabetes, it is important for them to know what to do in case an ambulance has been called.
Staying with the person with diabetes and making sure they can breathe is crucial, while if they can, testing their blood sugar levels will provide more information for the paramedics.
Emergencies on holiday
Ensuring your travel insurance covers your diabetes is a priority before you go on holiday, which will cover any emergency travelling or supplies that you might need.
Researching what emergency medical areas in your destination will also be useful, as will learning basic phrases in the native language of your resort, so you can ask for help with your diabetes.
Specifically research how to pronounce certain words and phrases related to your diabetes. If you do have to use another language to communicate, keep your sentences as simple as possible, unless you are fluent yourself.
Running out of diabetes medication
Running out of diabetes medication and supplies is a situation that should always be prevented, but there are times when even the better prepared can run out.
These circumstances can include losing or damaging supplies, as well as reasons that prevent you from picking up medication before your chemist shuts.
In the event that you run out of medication, you should arrange with your GP for an emergency prescription to be written out.
If your GP surgery is shut during your time of need, you should seek advice from your nearest clinic, pharmacy or hospital.
Add A Comment
Last reviewed: January 29, 2015 at 9:25
- RT @Diabetescouk: To help raise awareness for #WorldDiabetesDay & show our support for people with diabetes, their family, friends, online…
- RT @Diabetescouk: Share this and unite for #DiabetesAwarenessMonth! #UniteForDiabetes #PWD #T1D #T2D #LADADiabetes #GestationalDiabetes #M…
- RT @Diabetescouk: It's our month. Retweet this post and let's raise awareness! #DiabetesAwarenessMonth #GBDoc #T1D #T2D #PWD Get involved…